Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 36, NWS Las Vegas, NV

August 14, 2009Esmeralda County, Lincoln County, Nye County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Aug 14, 2009, 4:09 AM PDT for Esmeralda County, Lincoln County, Nye County, Nevada; San Bernardino County, California. It took effect at Aug 14, 2009, 2:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2009, 4:09 AM PDT (11:09 UTC)
In effect from
Aug 14, 2009, 2:00 PM PDT
Expired
Aug 14, 2009, 10:03 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties San Bernardino County, CA, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 198 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5247 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 141109
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 AM PDT FRI AUG 14 2009

.AN AREA OF LOW PRESSURE MOVING INTO THE NORTHERN GREAT BASIN
WILL PRODUCE STRONG WIND GUSTS ACROSS SOUTH CENTRAL NEVADA AND THE
WESTERN MOJAVE DESERT THIS AFTERNOON AND EVENING.

NVZ014-015-141800-
/O.NEW.KVEF.WI.Y.0036.090814T2100Z-090815T0300Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
409 AM PDT FRI AUG 14 2009

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR CENTRAL NYE AND LINCOLN COUNTIES...WHICH IS IN
EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING.

SOUTHWEST WINDS WILL INCREASE BY EARLY AFTERNOON WITH GUSTS UP TO
45 MPH ACROSS CENTRAL NYE AND LINCOLN COUNTIES. WIND SPEEDS WILL
BEGIN TO DECREASE THIS EVENING AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS TO 45 MPH WILL LIKELY PRODUCE AREAS OF BLOWING DUST
AND MAY MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ523-141800-
/O.NEW.KVEF.WI.Y.0036.090815T0300Z-090815T1100Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
409 AM PDT FRI AUG 14 2009

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR NORTHWEST SAN BERNARDINO COUNTY...WHICH IS IN EFFECT
FROM 8 PM THIS EVENING TO 4 AM PDT SATURDAY.

WEST WINDS GUSTING UP TO 45 MPH WILL DEVELOP THIS EVENING ACROSS
NORTHWEST SAN BERNARDINO COUNTY BETWEEN BARSTOW AND TRONA. THE
STRONG WINDS WILL PERSIST OVERNIGHT THEN DECREASE EARLY SATURDAY
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS TO 45 MPH WILL LIKELY PRODUCE AREAS OF BLOWING DUST AND MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ALONG
HIGHWAY 395. USE EXTRA CAUTION.

&&

$$

JA
3 follow-up statements
000 
WWUS75 KVEF 141734
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1034 AM PDT FRI AUG 14 2009

.AN AREA OF LOW PRESSURE MOVING INTO THE NORTHERN GREAT BASIN
WILL PRODUCE STRONG WIND GUSTS ACROSS SOUTH CENTRAL NEVADA AND
THE WESTERN MOJAVE DESERT THIS AFTERNOON AND EVENING.

NVZ014-015-150300-
/O.CON.KVEF.WI.Y.0036.090814T2100Z-090815T0300Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
1034 AM PDT FRI AUG 14 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE BY EARLY AFTERNOON WITH GUSTS UP TO
45 MPH ACROSS CENTRAL NYE AND LINCOLN COUNTIES. WIND SPEEDS WILL
BEGIN TO DECREASE THIS EVENING AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS TO 45 MPH WILL LIKELY PRODUCE AREAS OF BLOWING DUST
AND MAY MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ523-150300-
/O.CON.KVEF.WI.Y.0036.090815T0300Z-090815T1100Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
1034 AM PDT FRI AUG 14 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 4 AM
PDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 4 AM
PDT SATURDAY. 

WEST WINDS GUSTING UP TO 45 MPH WILL DEVELOP THIS EVENING ACROSS
NORTHWEST SAN BERNARDINO COUNTY BETWEEN BARSTOW AND TRONA. THE
STRONG WINDS WILL PERSIST OVERNIGHT THEN DECREASE EARLY SATURDAY
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS TO 45 MPH WILL LIKELY PRODUCE AREAS OF BLOWING DUST
AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
ALONG HIGHWAY 395. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KVEF 150147
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
647 PM PDT FRI AUG 14 2009

NVZ014-015-150300-
/O.CAN.KVEF.WI.Y.0036.000000T0000Z-090815T0300Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
647 PM PDT FRI AUG 14 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY FOR SOUTH CENTRAL NEVADA. 

SUSTAINED WIND SPEEDS AND HIGHER WIND GUSTS ABOVE 40 MPH HAVE NOT
MATERIALIZED ACROSS PORTIONS OF NYE...ESMERALDA AND LINCOLN
COUNTIES. WIND SPEEDS WILL GRADUALLY DECREASE OVERNIGHT SO THE
WIND ADVISORY WILL BE CANCELLED.

$$

CAZ523-151000-
/O.CON.KVEF.WI.Y.0036.090815T0300Z-090815T1100Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
647 PM PDT FRI AUG 14 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT SATURDAY. 

WEST WINDS GUSTING UP TO 45 MPH WILL DEVELOP THIS EVENING ACROSS
NORTHWEST SAN BERNARDINO COUNTY BETWEEN BARSTOW AND TRONA. THE
STRONG WINDS WILL PERSIST OVERNIGHT THEN DECREASE EARLY SATURDAY
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS TO 45 MPH WILL LIKELY PRODUCE AREAS OF BLOWING DUST
AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
ALONG HIGHWAY 395. USE EXTRA CAUTION.

&&

$$

PIERCE
000 
WWUS75 KVEF 150503
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 PM PDT FRI AUG 14 2009

CAZ523-150615-
/O.CAN.KVEF.WI.Y.0036.000000T0000Z-090815T1100Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
1003 PM PDT FRI AUG 14 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY FOR NORTHWEST SAN BERNARDINO COUNTY.

WEST WIND OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
ACROSS NORTHWEST SAN BERNARDINO COUNTY THROUGH MIDNIGHT. THE WIND
WILL STEADILY DECREASE AFTER MIDNIGHT. SUSTAINED WIND SPEEDS AND
GUSTS WILL REMAIN UNDER WIND ADVISORY CRITERIA...THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

PIERCE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Aug 13, 8:58 PM PDT, 7 hours 11 minutes earlier.

Area forecast discussion, Aug 13, 8:58 PM PDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
858 PM PDT THU AUG 13 2009

.SYNOPSIS...THUNDERSTORMS WILL OCCUR OVER NORTHWEST ARIZONA INTO THE
EARLY HOURS OF FRIDAY MORNING...SOME OF WHICH COULD PRODUCE HEAVY
RAINFALL. AN UNUSUAL FOR AUGUST COLD FRONT WILL APPROACH THE AREA
FRIDAY AND PASS THROUGH ON LATE FRIDAY AND EARLY SATURDAY. THE FRONT
WILL BRING BREEZY WINDS FRIDAY ALONG WITH DRIER AIR AND COOLER
TEMPERATURES FOR THE WEEKEND AND EARLY NEXT WEEK.
&&

.UPDATE...RADAR SHOWS ISOLATED THUNDERSTORMS OVER FAR EASTERN MOHAVE
COUNTY WEAKENING OR MOVE EAST ACROSS THE COUNTY LINE INTO COCONINO
OR YAVAPAI COUNTIES. AN UPPER LEVEL DISTURBANCE OVER WESTERN ARIZONA
AND AN OTHER OVER SOUTHERN NEVADA PROGGED TO MOVE EAST OVER NIGHT
WHICH WILL MAINTAIN DYNAMICS FOR SHOWERS OR THUNDERSTORMS OVER
CENTRAL AND EASTERN ARIZONA THE REST THE NIGHT. DRIER WESTERLY FLOW
STILL SLATED TO SPREAD ACROSS THE REGION FRIDAY AND SATURDAY AS DEEP
TROUGH SLIDES SOUTHEAST THROUGH THE PACIFIC NORTHWEST AND NORTHERN
ROCKIES. IT WILL BE BREEZY TOMORROW WITH TEMPERATURES STAYING BELOW
SEASONAL NORMALS TOMORROW THROUGH THE WEEKEND. PLAN ON A LATE
EVENING UPDATE.
&&

.PREV DISCUSSION...321 PM PDT THU AUG 13...IN THE VERY SHORT TERM
THUNDERSTORMS OVER MOHAVE COUNTY HAVE BEEN PRIMARILY FORMING OVER
MOUNTAIN AREAS AND A FEW HAVE BECOME ANCHORED THERE AND BROUGHT
FLOODING CONCERNS. OUTFLOWS AND MOISTURE ADVECTION FROM CONVECTION
IN SOUTHERN ARIZONA EARLY THURSDAY MORNING ALONG WITH A JET MAX
MOVING ACROSS NORTHWEST ARIZONA ARE ENHANCING THE STORMS. SEE LATEST
STATEMENTS FOR MORE CURRENT INFORMATION. AN UNUSUAL FOR AUGUST
APPROACHING FRONT WILL USHER IN INCREASING SOUTHWEST FLOW OVER THE
AREA STARTING TONIGHT. FRIDAY WILL SEE DRIER AIR MOVE INTO MOST OF
THE AREA BUT EXPECT A CHANCE FOR SOME ISOLATED CONVECTION IN EASTERN
MOHAVE COUNTY FRIDAY AS SCOURING TAKES SOME TIME. PRIMARY FORECAST
ELEMENTS TO LOOK AT WILL BE WINDS ON FRIDAY AND THEN TEMPERATURES
FOR THE WEEKEND. SO FAR ASIDE FROM THE NAM GUIDANCE WINDS LOOK TO BE
BELOW ADVISORY OR FIRE WEATHER THRESHOLDS. BREEZY CONDITIONS ARE
LIKELY IN SOUTHERN NEVADA AND NORTHWEST ARIZONA FRIDAY. GUIDANCE
VALUES FOR TEMPERATURES ARE IN CLOSE AGREEMENT AND SHOW A DROP BELOW
NORMAL VALUES FOR THE WEEKEND BEHIND THE FRONT.

.LONG TERM...SUNDAY MORNING THROUGH THURSDAY...ALMOST NO CHANGES
MADE TO THE LONG TERM FORECAST. AFTER THE FRONTAL PASSAGE SATURDAY
THE AREA REMAINS UNDER WEAK NORTHWEST FLOW AS TROUGH MOVES EAST WITH
ITS TAIL END HANGING BACK AND RIDGING BUILDING OVER THE WESTERN
STATES. THIS WILL KEEP TEMPERATURES SLIGHTLY BELOW NORMAL AND
CONDITIONS DRY FOR THE EARLY PART OF NEXT WEEK. TEMPERATURES WILL
RECOVER SOMEWHAT BY MID WEEK AS RIDGE AXIS SHIFTS EAST OVER THE CWA.
&&

.AVIATION...FOR MCCARRAN...VERY LITTLE IN THE WAY OF CLOUD COVER
EXPECTED THE NEXT FEW DAYS. AN APPROACHING FRONT WILL BRING STRONGER
SOUTHWEST WINDS ON FRIDAY. FOR NOW LOOKING FOR GUSTS TO AROUND 25
KNOTS IN THE AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS WILL OCCUR UNTIL LATE EVENING
OVER FAR EASTERN MOHAVE COUNTY. AN APPROACHING TROUGH/COLD FRONT
WILL BRING INCREASING WIND SPEEDS FRIDAY OVER THE AREA. THE
STRONGEST WINDS WILL BE OVER INYO..NORTHERN SAN BERNARDINO
...SOUTHERN CLARK AND NORTHERN MOHAVE COUNTIES FRIDAY AFTERNOON.
ASIDE FROM EASTERN MOHAVE COUNTY LITTLE IN THE WAY OF CLOUD COVER
EXPECTED. FAR EASTERN MOHAVE COUNTY HAS A SLIGHT CHANCE FOR
AFTERNOON THUNDERSTORMS FRIDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

72/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 13, 6:19 AM PDT, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 AM PDT THU AUG 13 2009

AZZ002-036-CAZ519>527-NVZ014>022-140700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
619 AM PDT THU AUG 13 2009 /619 AM MST THU AUG 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ001-003-140700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
619 AM MST THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOHAVE
COUNTY THIS AFTERNOON AND EVENING...ESPECIALLY NEAR THE EASTERN
BORDER. THERE WILL BE THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL
WITH SOME STORMS LATE IN THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. DRY SOUTHWEST FLOW
WILL PUSH MOISTURE EAST OF THE REGION FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:30 AM PDTRed Flag WarningVEFEsmeralda, Lincoln, Nye14 hr

Nearby

Wind Advisories in Nevada, 2009Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.